Nebraska, 2011

Flooding and Hail in Nebraska, May 19 to 20, 2011

May 19 to 20, 2011 · NWS GID · 19 events in 5 counties and zones

Following a short stretch of dry days centered around mid-month, an abrupt transition to a very wet pattern arrived in parts of South Central Nebraska between the evening hours of Thursday the 19th and early morning hours of Friday the 20th. This came in the form of two distinct rounds of thunderstorms, with the heaviest 24-hour rainfall totals targeting locations generally east of a line from…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$750,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a short stretch of dry days centered around mid-month, an abrupt transition to a very wet pattern arrived in parts of South Central Nebraska between the evening hours of Thursday the 19th and early morning hours of Friday the 20th. This came in the form of two distinct rounds of thunderstorms, with the heaviest 24-hour rainfall totals targeting locations generally east of a line from Red Cloud, to Clay Center, to Osceola. Focusing on timing, the first wave of heavy rain-producing storms spread northward across eastern portions of South Central Nebraska mainly between 6 and 8 PM CDT on the 19th, with the next, more significant round focusing on the 10 PM to 1 AM CDT time frame before gradually pushing off to the east. Within these eastern counties, 24-hour rainfall amounts of 2.5 to 4 inches were common, especially across parts of Webster, Nuckolls, Clay, Fillmore and Thayer Counties. A few of the highest reported gauge readings included 4.14 inches southeast of Deweese and 4.00 inches northwest of Alexandria. As a result, extensive lowland and small creek flooding ensued, along with flooding of several county roads, some of which were closed through at least the afternoon of the 20th. The Republican River also topped minor flood stage, with the gauge near Guide Rock cresting 0.47-foot above flood stage on the morning of the 20th.

On both the synoptic and mesoscale, South Central Nebraska was primed for a heavy rainfall event, as precipitable water values climbed to around 1.5 inches within the axis of a 40 knot low-level jet. This all took place within a region of pronounced mid-upper jet divergence, located downstream from a powerful mid-level low pressure system centered in the Central Rockies. Fortunately, a substantial severe weather threat did not materialize across the local area thanks to the surface warm front and resultant low-level destabilization remaining to the south across central and south central Kansas, where several severe storms occurred along with a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 5:24 AM CST, 36 minutes earlier.

Area forecast discussion, May 19, 5:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
624 AM CDT THU MAY 19 2011

.AVIATION...12Z TAF. OVERALL ROUND ONE OF CONVECTION WILL BE
DEPARTING KGRI AT THE ONSET OF TAF TIME BUT SOME REDEVELOPMENT OF
SHOWERS MAY REACH THE TERMINAL BY MID TO LATE MORNING. LOW CLOUDS
WITH IFR TO LIFR CIGS IN NORTH CENTRAL KANSAS WILL WORK THEIR WAY
NORTH THIS MORNING WITH THE LOW CLOUDS...MVFR VSBYS AND
INTERMITTENT DRIZZLE EXPECTED INTO THE AFTN. WINDS WILL REMAIN FM
AN EASTERLY DIRECTION...AND WILL INCREASE WITH GUSTS NEAR 25KTS.
REDEVELOPMENT OF CONVECTION IS STILL LOOKING PROMISING SOUTH OF
KGRI LATE THIS AFTN/EARLY EVENING WITH STORMS REACHING KGRI AFTER
DARK. SEVERE THUNDERSTORMS ARE POSSIBLE WHICH MAY PRODUCE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT THU MAY 19 2011/

DISCUSSION...FOREMOST CONCERN IS ONGOING RISK FOR MAINLY
MARGINALLY SEVERE HAIL EARLY THIS MORNING...FOLLOWED BY THE
POTENTIAL FOR SEVERE SURFACE BASED/NEAR SURFACE BASED SEVERE
CONVECTION THIS AFTERNOON INTO THIS EVENING.

AS THIS IS BEING TYPED AT 08Z...OVERNIGHT CONVECTION IS PLAYING
OUT PRETTY MUCH AS EXPECTED...WITH RUC HOURLY MESOANALYSIS
INDICATING 500-1000 J/KG MUCAPE BASED AROUND 850-800MB...QUICKLY
DROPPING OFF TO ONLY A FEW HUNDRED JOULES AT BEST ACROSS SOUTH
CENTRAL NEB. THIS ACTIVITY IS CLOSELY TIED TO THE NOSE OF A
CLASSIC NOCTURNAL LLJ WITH H85 SPEEDS ACCELERATING TO AROUND 45KT
IN SOUTHERN ZONES...WITH PLENTY OF THETA-E ADVECTION AS H85
DEWPOINTS AROUND 9-11C WORK NORTHWARD. SO FAR...CONVECTION IN KS
ZONES HAS LARGELY REMAINED BELOW SEVERE LIMITS WITH REPORTS OF
HAIL TO AROUND PENNY SIZE...AS CONVECTION IS TAKING ON THE VERY
FAMILIAR WEST-NORTHWEST TO EAST-SOUTHEAST ORIENTATION AS IT RIDES
NORTHEAST. AT THE SFC...08Z OBJECTIVE ANALYSIS PLACES A ROUGHLY
994MB LOW IN THE NORTHERN TX PANHANDLE...WITH THE MAIN SYNOPTIC
WARM FRONT EXTENDING EASTWARD ALONG THE KS/OK BORDER...MARKED BY
NOT ONLY A WIND SHIFT BUT THE PRESENCE OF UPPER 50S/LOWER 60S
DEWPOINTS. MEANWHILE...AS WOULD BE EXPECTED WELL NORTH OF THIS
FRONT...EASTERLY BREEZES SUSTAINED AT 10-20 MPH DOMINATE THE CWA
EARLY THIS MORNING...WITH TEMPS MAINLY IN THE 50S AND DEWPOINTS IN
THE MID 40S-LOW 50S. ALOFT...WATER VAPOR IMAGERY AND SHORT TERM
MODEL GUIDANCE DEPICTS THE PARENT...LARGE SCALE TROUGH AND CLOSED
H5 LOW CENTERED NEAR THE UT/CO BORDER...WITH THE CWA LOCATED IN AN
AREA OF DIVERGENCE ASSOCIATED WITH THE EXIT REGION OF A 100KT H3
JET EXTENDING NORTHEAST OUT OF SOUTHEAST CO.

RIGHT AWAY THIS MORNING...THE IMMEDIATE ISSUE IS THE ONGOING BAND
OF ELEVATED THUNDERSTORMS WORKING NORTHWARD ACROSS MUCH OF THE CWA
ALONG THE LLJ AXIS. LATEST RUC INSTABILITY PROGS INDICATE MUCAPE
OF AT LEAST 1000-1500 J/KG WORKING NORTHWARD ACROSS KS ZONES AND
INTO AT LEAST THE SOUTHERN HALF OF NEB ZONES...WITH VALUES
DROPPING OFF MARKEDLY GENERALLY NORTH OF I-80. IN AN ENVIRONMENT
CHARACTERIZED BY AT LEAST 40-50KT OF DEEP LAYER 0-6KM
SHEAR...MARGINALLY SEVERE ELEVATED STORMS WILL CONTINUE FOR
SEVERAL MORE HOURS...WITH THE MAIN THREAT CONTINUING TO BE HAIL IN
THE DIME TO QUARTER SIZE RANGE. PER VARIOUS SHORT TERM MODELS
INCLUDING SIMULATED REFLECTIVITY FROM THE 00Z 4KM WRF-NMM...ELEVATED
CONVECTION SHOULD GRADUALLY WEAKEN AS IT RIDES NORTH ACROSS NEB
ZONES THIS MORNING...AS LOW LEVEL CONVERGENCE/THETA-E ADVECTION
DIMINISHES. CERTAINLY SMALL HAIL WILL REMAIN A POSSIBILITY THOUGH
WITH ANY STRONGER CORES. IN ADDITION TO CONVECTION...THE OTHER
PRECIPITATION POSSIBILITY INVOLVES LIGHT DRIZZLE SPREADING
NORTHWARD INTO THE CWA FROM THE SOUTH...AS A VERY LOW STRATUS DECK
WITH CIG UNDER 1000 FT IS CURRENTLY POISED MAINLY JUST SOUTH OF
THE CWA AROUND INTERSTATE 70...BUT SHOULD START LIFTING NORTH WITH
TIME. DRIZZLE PRODUCTION LOOKS LIKE A DECENT BET UNDER THIS LOW
STRATUS GIVEN 0-0.5KT TURBULENT MIXING BULK SHEAR OF AROUND 20KT.

ONCE THE STRONGER ELEVATED STORMS LIKELY SUBSIDE IN INTENSITY AT
SOME POINT THIS MORNING...CURRENT INDICATIONS ARE THAT MUCH OF THE
DAYTIME HOURS WILL REMAIN FAIRLY UNEVENTFUL...AND DOWNRIGHT
DREARY...WITH THE 06Z NAM AND 03Z SREF INDICATING THE ENTIRE CWA
STAYING SOCKED IN UNDER STRATUS FROM 850MB DOWNWARD...AND DECENT
CHANCES FOR DRIZZLE ESPECIALLY ACROSS THE SOUTHWEST HALF OF THE
CWA. THE MILLION DOLLAR QUESTION FOR SEVERE CHANCES LATER THIS
AFTERNOON INVOLVES WHETHER THIS STRATUS WILL HOLD FIRM...OR ERODE
ENOUGH FROM THE SOUTH TO PUT SUBSTANTIAL LOW LEVEL INSTABILITY
ACROSS THE CWA. WILL SAY OFF THE TOP THAT AM GENERALLY FAVORING
THE NAM/SREF/4 KM WRF-NMM HANDLING OF THE PROGRESSION OF SFC
FEATURES TODAY...AS THE 00Z/06Z GFS SEEMS TO BE INITIALIZING THE
SFC LOW TOO FAR NORTH THIS MORNING MORE SO ALONG THE KS/CO
BORDER...AND IN TURN SEEMS TOO AGGRESSIVE SURGING THE SYNOPTIC
WARM FRONT NORTH TOWARD THE CWA LATER TODAY. TIME WILL TELL IF
THIS IS THE RIGHT COURSE OF ACTION OR NOT...

SO...PLAYING THE MORE SOUTHERLY ROUTE OF THE SFC LOW...THE 03Z
SREF PLACES A ROUGHLY 996MB LOW IN SOUTHWEST KS AT 00Z EARLY THIS
EVENING. BASED ON THE NAM H85 RH FIELD...ALONG WITH ITS DEPICTION
OF SBCAPE VALUES AT 00Z...THE TRUE WARM FRONT AND EFFECTIVE TRIPLE
POINT SHOULD FOCUS JUST SOUTH/SOUTHWEST OF THE CWA IN THE 21Z-00Z
TIME FRAME...THUS FOCUSING THE GREATEST THREAT FOR TRUE SURFACE
BASED SUPERCELLS AND POSSIBLE TORNADOES NEAR INTERSTATE 70. OF
COURSE...ANY GREATER THAN EXPECTED NORTHWARD NUDGE TO THE WARM
FRONT...WHICH SHOULD BE GREATLY ENHANCED BY DIFFERENTIAL HEATING
ALONG THE EDGE OF THE STRATUS...WILL PUT AT LEAST PUT
ROOKS...OSBORNE...MITCHELL COUNTIES IN KS INTO A TORNADO THREAT
GIVEN 0-6KM SHEAR OF 50-60KT AND LOW LEVEL 0-1KM BULK SHEAR AROUND
25KT OR SO. IN FACT...THE 06Z NAM IS SUGGESTING AROUND 300 M2/S2
OF 0-1KM SRH ALONG THE WARM FRONT...WHICH SUGGESTS A TORNADO
THREAT VERY CLOSE TO THE SOUTHERN CWA ALONG WITH THE SIG TOR
INGREDIENTS PARAMETER FROM THE 03Z SREF BULLS-EYING THIS AREA AS
WELL. SO ALL IN ALL...AGREE WITH THE SPC DAY 1 THAT THE MAIN
TORNADO THREAT AREA INDICATED BY THE 10 PERCENT CONTOUR SHOULD
LARGELY FOCUS JUST SOUTH OF THE CWA...BUT ANYTHING THAT CAN MANAGE
TO RIDE NORTH/NORTHEAST AND REMAIN NEAR-SURFACE BASED COULD
PROVIDE AN ISOLATED TORNADO THREAT THROUGH AT LEAST 03Z ACROSS ALL
KS COUNTIES...AND POSSIBLY EXTREME SOUTHERN NEB IF THE WARM FRONT
MAKES A MORE AGGRESSIVE PUSH NORTH. ALSO OF NOTE...THE 4KM NSSL 4
KM WRF REFLECTIVITY ALSO HINTS AT POSSIBLE SUPERCELLS RIDING ALONG
THE WARM FRONT ACROSS THE EXTREME SOUTHERN CWA IN THE 22-23Z TIME
FRAME...ALTHOUGH THE BULK OF POTENTIALLY SEVERE CONVECTION IS
AGAIN JUST TO THE SOUTH ACROSS CENTRAL KS.

WRAPPING UP THE DAYTIME TIME FRAME...TEMPERATURE WISE LEANED
TOWARD THE COOLER END OF THINGS ASSUMING THAT LOW STRATUS RULES
THE CWA ALL/MOST OF THE DAY...ALTHOUGH THERE IS PLENTY OF ROOM FOR
A BUST...WHICH COULD EASILY BE ALONG THE LINES OF BEING TOO WARM
NORTH AND TOO COOL FAR SOUTH. FOR NOW THOUGH WILL AIM FOR UPPER
50S FAR NORTH TO MID 70S FAR SOUTH. ALSO A QUICK COMMENT ABOUT
WINDS...ALTHOUGH THE GFS AND ASSOCIATED MAV GUIDANCE WOULD
STRONGLY SUGGEST A WIND ADVISORY IS NECESSARY TODAY FOR STRONG
SOUTHEAST WINDS...AM AGAIN LEANING AWAY FROM ITS FARTHER NORTHWARD
SURFACE LOW POSITION AND STRONGER PRESSURE GRADIENT.
THUS GENERALLY BLENDED THE STRONGER GFS/MAV WINDS WITH OTHER
WEAKER GUIDANCE...WHICH ESSENTIALLY PUSHES SEVERAL WESTERN
COUNTIES TO THE BRINK OF ADVISORY CRITERIA...BUT KEEPS IT JUST
BELOW. ASSUMING THE MAV IS TRULY OVERDONE...THESE BLENDED WIND
SPEEDS COULD EASILY BE AT LEAST 5MPH OVERDONE AS WELL.

FOCUSING ON TONIGHT...THE ULTIMATE QUESTION RIGHT OFF THE BAT IS
IF ANY SFC-NEAR SFC BASED CONVECTION WILL BE ONGOING IN THE SOUTH.
OTHERWISE...WITH THE LEADING EDGE OF THE H5 VORT MAX POKING INTO
THE AREA AND ANOTHER NOCTURNAL SURGE IN THE H85 JET ACROSS MAINLY
THE EASTERN 2/3 OF THE CWA...ANTICIPATE PLENTY OF STRONG TO SEVERE
OVERNIGHT CONVECTION PER THE 06Z NAM...ESPECIALLY EAST OF HIGHWAY
281 WITH A HAIL AND POSSIBLY WIND THREAT...ALTHOUGH MUCAPE IS
PROGGED TO STRUGGLE INTO ONLY THE 500-1000 J/KG RANGE AFTER
SUNSET. AS FAR AS COVERAGE...AM KEEPING LIKELY POPS TONIGHT ACROSS
THE EAST...ALONG WITH AREAS OF DRIZZLE...AS HAVE TROUBLE BUYING
THE CWA LARGELY MISSING OUT ON OVERNIGHT CONVECTION PER THE 00Z
4KM WRF-NMM.

WITH SO MUCH FOCUS ON THE FIRST 12-24 HOURS...UNFORTUNATELY DIDN/T
SPEND A LOT OF TIME FOCUSING ON FRIDAY INTO FRIDAY NIGHT. IN
SHORT...TRIED TO KEEP POPS BELOW LIKELY CATEGORY FRIDAY MORNING AS
SOMEWHAT DISJOINTED LLJ WEAKENS AND VEERS...BUT KEPT HIGHER POPS
GOING FRIDAY AFTERNOON INTO FRIDAY NIGHT AS MAIN NEGATIVELY TILTED
H5 VORT LOBE SWINGS AROUND THE SOUTHEAST PERIPHERY OF THE CLOSED
LOW CENTERED SOMEWHERE NEAR THE WY/NEB BORDER...PROVIDING PLENTY
OF FORCING FOR CONVECTION. PLENTY OF QUESTION REMAIN AS TO HOW
MUCH INSTABILITY WILL BE REALIZED FRIDAY GIVEN SIGNALS FOR
LINGERING CLOUDS/CONVECTIVE DEBRIS...BUT BOTH NAM/GFS SUGGEST AT
LEAST EASTERN COUNTIES COULD REALIZE 1000-1500 J/KG 0-1KM
MLCAPE...WHICH IN THE PRESENCE OF AROUND 50KT OF DEEP LAYER COULD
RESULT IN MORE ROUNDS OF STRONG TO SEVERE STORMS...MAINLY IN THE
FORM OF HAIL/WIND. SPC DAY 2 OUTLOOK DEPICTS A BROAD SLIGHT RISK
ACROSS MUCH OF THE CWA WITH PLENTY OF UNCERTAINTY IN THE DETAILS
OF CONVECTIVE EVOLUTION...AND AGAIN AGREE WITH THIS THINKING.

AS FOR FLOODING POTENTIAL...NOT FORESEEING ANY HIGH-END RISK OVER
THE NEXT 48 HOURS OR SO...ALTHOUGH RAW QPF FIELDS FROM MODELS SUCH
AS THE 00Z ECMWF SUGGEST THAT MUCH OF THE CWA COULD EASILY SEE
BETWEEN 1.5-3 INCHES OF RAIN DURING THIS TIME...WHICH COULD BE
ENOUGH TO CAUSE LOCALIZED PROBLEMS ESPECIALLY IF MUCH OF THIS
FALLS NORTH OF INTERSTATE 80 WHICH SAW CONSIDERABLE RAINFALL
SEVERAL DAYS AGO.

ESSENTIALLY NO CHANGES BEYOND FRIDAY NIGHT GIVEN MORE THAN ENOUGH
GOING ON BETWEEN NOW AND THEN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, May 19, 5:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
612 AM CDT THU MAY 19 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
612 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
TODAY...WITH THE HIGHEST CHANCES THIS MORNING. ALTHOUGH NO SEVERE
WEATHER IS ANTICIPATED THROUGH AT LEAST MID AFTERNOON...AN
ISOLATED STRONG STORM COULD PRODUCE HAIL UP TO THE SIZE OF
NICKELS.

BETWEEN THE MID AFTERNOON AND MID EVENING HOURS...THERE WILL BE AN
INCREASING THREAT FOR SEVERE THUNDERSTORMS AS A WARM FRONT LIFTS
NORTH ACROSS KANSAS. THE GREATEST THREAT FOR POTENTIALLY SEVERE
STORMS WILL FOCUS ACROSS NORTH CENTRAL KANSAS...AND ALSO IN SOUTH
CENTRAL NEBRASKA MAINLY SOUTH OF INTERSTATE 80. THE PRIMARY SEVERE
WEATHER THREATS WILL BE HAIL TO THE SIZE OF GOLF BALLS...AND WIND
GUSTS TO AROUND 60 MPH. HOWEVER...THERE WILL ALSO BE A CONDITIONAL
THREAT FOR ISOLATED TORNADOES ACROSS NORTH CENTRAL KANSAS IN THE
VICINITY OF THE WARM FRONT. AT THIS TIME...IT APPEARS THE WARM
FRONT MAY REMAIN JUST SOUTH OF THE OUTLOOK AREA...BUT ANY
NORTHWARD SHIFT TO THIS BOUNDARY COULD BRING AN ISOLATED TORNADO
THREAT INTO NORTH CENTRAL KANSAS...AND ESPECIALLY ROOKS...OSBORNE
AND MITCHELL COUNTIES. WHILE THE PRIMARY SEVERE WEATHER THREAT
WILL DIMINISH BY MIDNIGHT...STRONG TO MARGINALLY SEVERE STORMS
REMAIN POSSIBLE LATE TONIGHT WITH THE PRIMARY THREATS OF HAIL TO
THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 1
INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS ALONG
AND EAST OF HIGHWAY 281. HAIL TO THE SIZE OF QUARTERS AND
THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY SEVERE
WEATHER THREATS. ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE
SATURDAY AFTERNOON...ALTHOUGH THIS THREAT IS MORE UNCERTAIN THAN
ON FRIDAY.

WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED THROUGH
SATURDAY...MULTIPLE ROUNDS OF THUNDERSTORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL AND LOCALIZED FLOODING ISSUES.

FINALLY...THUNDERSTORMS ARE AGAIN IN THE FORECAST ACROSS THE
OUTLOOK AREA DURING THE MONDAY TO WEDNESDAY TIME FRAME. IT IS TOO
SOON TO DETERMINE WHETHER THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN THE MID AFTERNOON AND MID
EVENING HOURS...MAINLY ACROSS NORTH CENTRAL KANSAS AND POSSIBLY IN
SOUTH CENTRAL NEBRASKA SOUTH OF INTERSTATE 80.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, May 19, 12:12 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
112 AM CDT THU MAY 19 2011

KSZ017-018-190645-
OSBORNE KS-ROOKS KS-
112 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND SOUTHEASTERN
ROOKS COUNTIES UNTIL 145 AM CDT...

AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLAINVILLE TO CODELL
TO NATOMA...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NATOMA...
  WOODSTON...
  ALTON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3925 9950 3956 9909 3956 9900 3946 9881
      3918 9870 3913 9885 3913 9930
TIME...MOT...LOC 0611Z 224DEG 35KT 3927 9931 3918 9916
          3913 9901

WESELY
Local storm report, May 19, 12:22 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             PLAINVILLE              39.23N 99.30W
05/19/2011  E0.50 INCH       ROOKS              KS   LAW ENFORCEMENT

&&

WESELY
Special weather statement, May 19, 12:37 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
137 AM CDT THU MAY 19 2011

KSZ018-190700-
OSBORNE KS-
137 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE COUNTY UNTIL 200 AM
CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO 7 MILES
NORTHEAST OF LURAY...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ALTON...
  OSBORNE...
  PORTIS...
  DOWNS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3940 9905 3957 9904 3956 9849 3913 9850
      3913 9864
TIME...MOT...LOC 0637Z 208DEG 38KT 3945 9901 3920 9861

WESELY
Local storm report, May 19, 1:01 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
201 AM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             OSBORNE                 39.44N 98.70W
05/19/2011  E0.75 INCH       OSBORNE            KS   LAW ENFORCEMENT

&&

FAY
Special weather statement, May 19, 1:29 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
229 AM CDT THU MAY 19 2011

KSZ006-007-018-019-190800-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-
229 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...NORTHERN MITCHELL...
NORTHEASTERN OSBORNE AND SOUTHEASTERN SMITH COUNTIES UNTIL 300 AM
CDT...

AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTIS TO 6 MILES
SOUTH OF RANDALL TO ASHERVILLE...AND MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SCOTTSVILLE...
  RANDALL...
  IONIA...
  JEWELL...
  MANKATO...
  MONTROSE...
  LEBANON...
  FORMOSO...
  ESBON...
  BURR OAK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3948 9811 3952 9870 3999 9848 3987 9794
      3936 9794
TIME...MOT...LOC 0729Z 194DEG 34KT 3959 9861 3958 9808
          3946 9796

FAY

The radar

The Grand Island radar (KUEX), 23 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

15 heavy rain, 3 flood, 1 hail. Local standard time, as filed.

Heavy Rain, Nuckolls

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Nuckolls County, 7 mi SSE of Lawrence
Reported by
Mesonet
Coordinates
40.206, -98.219

Storm total rainfall of 3.91 inches was reported by a NeRAIN observer.

Heavy Rain, Nuckolls

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Nuckolls County, 6 mi N of Nelson
Reported by
Mesonet
Coordinates
40.287, -98.070

Storm total rainfall of 3.98 inches was reported by a NeRAIN observer.

Heavy Rain, Clay

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Clay County, 5 mi SSE of Clay Center
Reported by
Mesonet
Coordinates
40.463, -98.014

Storm total rainfall of 3.15 inches was reported by a NeRAIN observer.

Heavy Rain, Fillmore

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Fillmore County, 4.26 mi E of Ohiowa
Reported by
Mesonet
Coordinates
40.410, -97.370

Storm total rainfall of 3.66 inches was reported by a NeRAIN observer.

Heavy Rain, Thayer

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Thayer County, 4 mi WNW of Alexandria
Reported by
Mesonet
Coordinates
40.272, -97.450

Storm total rainfall of 4 inches was reported by a NeRAIN observer.

Heavy Rain, Clay

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Clay County, 2.32 mi SSE of Fairfield
Reported by
Mesonet
Coordinates
40.400, -98.100

Storm total rainfall of 3.58 inches was reported by a NeRAIN observer.

Heavy Rain, Webster

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Webster County, 4 mi E of Red Cloud
Reported by
Mesonet
Coordinates
40.100, -98.454

Storm total rainfall of 3.50 inches was reported by a NeRAIN observer.

Heavy Rain, Clay

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Clay County, 5.09 mi SSE of Clay Center
Reported by
Mesonet
Coordinates
40.460, -98.020

Storm total rainfall of 3.70 inches was reported by a NeRAIN observer.

Heavy Rain, Nuckolls

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Nuckolls County, 6 mi NNW of Nelson
Reported by
Mesonet
Coordinates
40.280, -98.114

Storm total rainfall of 4.12 inches was reported by a NeRAIN observer.

Heavy Rain, Thayer

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Thayer County, 6 mi NNW of Alexandria
Reported by
Mesonet
Coordinates
40.330, -97.424

Storm total rainfall of 3.60 inches was reported by a NeRAIN observer.

Heavy Rain, Thayer

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Thayer County, Hebron
Reported by
COOP Observer
Coordinates
40.170, -97.580

Storm total rainfall of 3.26 inches was reported.

Heavy Rain, Thayer

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Thayer County, Bruning
Reported by
COOP Observer
Coordinates
40.470, -97.530

Storm total rainfall of 3.68 inches was reported.

Heavy Rain, Webster

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Webster County, Red Cloud
Reported by
Trained Spotter
Coordinates
40.100, -98.530

Storm total rainfall of 3 inches was reported.

Heavy Rain, Clay

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Clay County, 3.5 mi SSE of Deweese
Reported by
Mesonet
Coordinates
40.303, -98.105

Storm total rainfall of 4.14 inches was reported by a NeRAIN observer.

Heavy Rain, Thayer

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Thayer County, 4.1 mi WNW of Alexandria
Reported by
Mesonet
Coordinates
40.273, -97.452

Storm total rainfall of 4 inches was reported by a NeRAIN observer.

Hail, Thayer

When
May 19, 6:12 PM CST
Where
Thayer County, 2 mi SE of Bruning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -97.503

Flood, Clay

When
May 19, 10:00 PM CST to May 20, 11:00 AM CST
Where
Clay County, 3.88 mi W of Deweese to 4.17 mi SW of Harvard
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.351, -98.204

Storm total rainfall accumulations of 2 to 5 inches were reported across the area. Water covered a few county roads, and the intersection of Highways 14 and 6 also had a small area briefly covered. Lowland flooding was also reported.

Flood, Webster

When
May 19, 10:00 PM CST to May 20, 11:00 AM CST
Where
Webster County, 5.83 mi ENE of Rosemont to 6.11 mi W of Cowles
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.321, -98.273

Storm total rainfall accumulations of 2 to 5 inches were reported across the area. Water covered a few county roads, and Highway 281 south of Red Cloud also had a small area briefly covered in 3 to 4 inches of water. Lowland flooding was also reported.

Flood, Nuckolls

When
May 19, 10:00 PM CST to May 20, 11:00 AM CST
Where
Nuckolls County, 4.95 mi NE of Lawrence to 3.98 mi N of Lawrence
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.351, -98.204

Storm total rainfall accumulations of 2 to 5 inches were reported across the area. Water covered a few county roads, especially in the Lawrence area. Lowland flooding was also reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306397, 306398, 306400, 306401, 306402, 306403, 306404, 306405, 306406, 306407, 306408, 306410, 306412, 318183, 318184, 306388, 317530, 317532, 317533.